North Carolina, 2004

High Wind in North Carolina, March 7, 2004

March 7, 2004 · NWS RAH · 31 events in 31 counties and zones

High winds just behind a fast-moving cold front produced extensive damage across central North Carolina. In addition to trees and powerlines being blown down, numerous structures sustained damage.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$136,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

High winds just behind a fast-moving cold front produced extensive damage across central North Carolina. In addition to trees and powerlines being blown down, numerous structures sustained damage. A small airplane was blown over at RDU airport, and a portion of Terminal A was damaged. Trailers were turned over and roofs were blown off many buildings. Measured wind gusts were as high as 74 mph. Over 50,000 power outages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 7, 2:40 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Mar 7, 2:40 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EST SUN MAR 7 2004

.DISCUSSION...
RADAR RETURNS BEGINNING TO SHOW UP ON BLACKSBURG RADAR AND SOME
INTENSIFICATION IN THE SOUTHERN PART OF THE LINE OVER THE PAST FEW
HOURS. MESO ETA MODEL AGREES WITH THIS SCENARIO AND FORECAST
CONTINUED INTENSIFICATION. RAIN REACHING THE GROUND AT CHARLESTON
WEST VIRGINIA IN SPITE OF 16 F DEWPOINT DEPRESSION AT THE SURFACE. A
SMALL POP FOR THIS EVENING LOOKS WARRANTED.

UPPER 40S STILL LOOKS GOOD FOR THE NORTHWEST MONDAY AND TUESDAY IN
SPITE OF THIS BEING UNDER SOME GUIDANCE NUMBERS. LOWS LOOK GOOD
SHORT TERM.

FOR TUESDAY UPPER TROUGH IS FORECAST TO DIG WELL SOUTH...TAKING MUCH
OF THE DYNAMICS INTO SOUTH CAROLINA. SURFACE LOW FORECAST TO NEAR
SAVANNAH TUESDAY EVENING. THICKNESS VALUES SAY SNOW IF ANYTHING
FALLS AND THAT IS THE QUESTION. ALPHANUMERIC NUMBERS SAY CHANCE POPS
BUT DYNAMICS IN THE MODELS ARE WEAK. HAVE SEEM MODELS THROW POPS IN
HIGH RELATIVE HUMIDITY AREAS WHERE THERE ARE LITTLE DYNAMICS. IF WE
DO GET ANYTHING IT WILL BE THE MOST NON OF NONEVENTS AS SUNSHINE
FORECAST MONDAY WITH UPPER 40S...SO NO ROAD IMPACT. THE MODEL
PAINTING AT MOST AROUND ONE TENTH LIQUID...AND HAVE SEEN HEAVIER
AMOUNTS THAN THAT BUST. WITH EVENT 48 HOURS OUT...CURRENT FORECAST
WILL DO.

WEDNESDAY NIGHT THROUGH SUNDAY: UPPER LOW SHIFTS OFFSHORE BY
WEDNESDAY NIGHT AND WILL CLEAR OUT CLOUDS WEST TO EAST. ON THE HEELS
OF DEPARTING LOW IS THE NEXT CLIPPER WHICH BRINGS AN UPPER TROUGH
THROUGH THURSDAY NIGHT... BUT A MOISTURE SOURCE IS LACKING AND MOST
FORCING GOES TO OUR NORTH... SO EXPECT JUST SOME CLOUDS.
PACIFIC-NORTHWEST SOURCE HIGH PRESSURE BUILDS IN FOR FRIDAY AND
SATURDAY. HIGH CENTER SITS OVERHEAD SAT MORNING YIELDING THE
COOLER OF THE TWO MORNINGS... AND BELOW NORMAL THICKNESSES ALONG
WITH ENSEMBLE MOS FROM 00Z GFS SUGGEST HIGHS A DEGREE OR TWO BELOW
NORMAL THURSDAY THROUGH SATURDAY. RETURN FLOW BEGINS IN EARNEST
SATURDAY NIGHT THROUGH SUNDAY AND WE SHOULD SEE A DECENT WARMING
SUNDAY TO 60 TO 65. NEXT UPPER TROUGH IS DEEPER AND FASTER ON THE
06Z GFS VERSUS BOTH THE 00Z GFS AND THE 00Z CANADIAN... ALTHOUGH IT
DOES HAVE SUPPORT FROM THE 06/12Z ECMWF. PREFER TO STICK WITH AN
INCREASE IN CLOUDS SUNDAY WITH NO POPS YET. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

RLH
Hazardous weather outlook, Mar 7, 6:03 AM EST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
603 AM EST SUN MAR 7 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-071102-ALAMANCE
NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE
NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX
NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH
NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND
NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM...
FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO...
HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG...
LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...
OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON AND WINSTON-SALEM
603 AM EST SUN MAR 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Mar 7, 7:19 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
719 PM EST SUN MAR 7 2004

NCZ007-021>024-038>040-080300-
ALAMANCE NC-CHATHAM NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-ORANGE NC-
PERSON NC-RANDOLPH NC-
INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CHAPEL HILL...
GRAHAM...GREENSBORO...HIGH POINT...HILLSBOROUGH...LEXINGTON...
PITTSBORO...RANDLEMAN...ROXBORO...SILER CITY AND WINSTON-SALEM
719 PM EST SUN MAR 7 2004

...VERY STRONG WINDS ARE EXPECTED EARLY TONIGHT...

A COLD FRONT WILL MOVE EAST ACROSS THE NORTHERN PIEDMONTS THIS
EVENING...PRODUCING VERY STRONG GUSTY WINDS. WINDS GUSTING FROM 25
TO 35 MPH MAY BE EXPECTED FROM THE TRIAD AND LEXINGTON AREAS EAST.
SOME LOCATIONS AFFECTED INCLUDE ROXBORO...BURLINGTON...ASHEBORO...
SILER CITY...PITTSBORO...HILLSBOROUGH AND CHAPEL HILL.

SOME MINOR DAMAGE IS POSSIBLE...MAINLY DUE TO BROKEN TREE LIMBS. AS
SUCH...THERE MAY BE SCATTERED POWER OUTAGES AS WELL AS LIMB DEBRIS ON
THE ROADS. THE WINDS WILL DIMINISH TO 10 TO 20 MPH BY MIDNIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

31 high wind. Local standard time, as filed.

High Wind, Davidson

When
March 7, 7:20 PM EST to 7:40 PM EST
Where
Davidson forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
35.793, -80.213 (the zone’s center; the record gives no point)

High Wind, Forsyth

When
March 7, 7:20 PM EST to 7:40 PM EST
Where
Forsyth forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.131, -80.256 (the zone’s center; the record gives no point)

High Wind, Guilford

When
March 7, 7:30 PM EST to 7:45 PM EST
Where
Guilford forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.080, -79.789 (the zone’s center; the record gives no point)

High Wind, Stanly

When
March 7, 7:40 PM EST to 7:50 PM EST
Where
Stanly forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.312, -80.251 (the zone’s center; the record gives no point)

High Wind, Alamance

When
March 7, 7:50 PM EST to 8:10 PM EST
Where
Alamance forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.044, -79.399 (the zone’s center; the record gives no point)

High Wind, Randolph

When
March 7, 7:50 PM EST to 8:00 PM EST
Where
Randolph forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$80,000
Reported by
TRAINED SPOTTER
Coordinates
35.710, -79.806 (the zone’s center; the record gives no point)

High Wind, Person

When
March 7, 7:55 PM EST to 8:10 PM EST
Where
Person forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.390, -78.972 (the zone’s center; the record gives no point)

High Wind, Wake

When
March 7, 8:00 PM EST to 8:20 PM EST
Where
Wake forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

High Wind, Granville

When
March 7, 8:10 PM EST to 8:30 PM EST
Where
Granville forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.304, -78.653 (the zone’s center; the record gives no point)

High Wind, Warren

When
March 7, 8:15 PM EST to 8:30 PM EST
Where
Warren forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.397, -78.107 (the zone’s center; the record gives no point)

High Wind, Moore

When
March 7, 8:20 PM EST to 8:45 PM EST
Where
Moore forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.311, -79.481 (the zone’s center; the record gives no point)

High Wind, Montgomery

When
March 7, 8:40 PM EST to 8:50 PM EST
Where
Montgomery forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.333, -79.905 (the zone’s center; the record gives no point)

High Wind, Franklin

When
March 7, 8:45 PM EST to 9:00 PM EST
Where
Franklin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.083, -78.286 (the zone’s center; the record gives no point)

High Wind, Lee

When
March 7, 8:45 PM EST to 9:00 PM EST
Where
Lee forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$56,000
Reported by
TRAINED SPOTTER
Coordinates
35.475, -79.171 (the zone’s center; the record gives no point)

High Wind, Richmond

When
March 7, 8:45 PM EST to 9:00 PM EST
Where
Richmond forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
35.006, -79.748 (the zone’s center; the record gives no point)

High Wind, Orange

When
March 7, 8:50 PM EST to 9:00 PM EST
Where
Orange forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.061, -79.121 (the zone’s center; the record gives no point)

High Wind, Anson

When
March 7, 8:54 PM EST to 9:10 PM EST
Where
Anson forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
34.974, -80.103 (the zone’s center; the record gives no point)

High Wind, Chatham

When
March 7, 9:00 PM EST to 9:20 PM EST
Where
Chatham forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.703, -79.255 (the zone’s center; the record gives no point)

High Wind, Durham

When
March 7, 9:00 PM EST to 9:30 PM EST
Where
Durham forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.036, -78.876 (the zone’s center; the record gives no point)

High Wind, Halifax

When
March 7, 9:00 PM EST to 9:30 PM EST
Where
Halifax forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.258, -77.652 (the zone’s center; the record gives no point)

High Wind, Harnett

When
March 7, 9:00 PM EST to 9:20 PM EST
Where
Harnett forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.369, -78.869 (the zone’s center; the record gives no point)

High Wind, Cumberland

When
March 7, 9:10 PM EST to 9:30 PM EST
Where
Cumberland forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.049, -78.827 (the zone’s center; the record gives no point)

High Wind, Edgecombe

When
March 7, 9:10 PM EST to 9:30 PM EST
Where
Edgecombe forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.913, -77.597 (the zone’s center; the record gives no point)

High Wind, Hoke

When
March 7, 9:10 PM EST to 9:30 PM EST
Where
Hoke forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.017, -79.237 (the zone’s center; the record gives no point)

High Wind, Nash

When
March 7, 9:10 PM EST to 9:30 PM EST
Where
Nash forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.967, -77.986 (the zone’s center; the record gives no point)

High Wind, Vance

When
March 7, 9:10 PM EST to 9:20 PM EST
Where
Vance forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.365, -78.408 (the zone’s center; the record gives no point)

High Wind, Wilson

When
March 7, 9:10 PM EST to 9:30 PM EST
Where
Wilson forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.705, -77.919 (the zone’s center; the record gives no point)

High Wind, Johnston

When
March 7, 9:15 PM EST to 9:30 PM EST
Where
Johnston forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.518, -78.366 (the zone’s center; the record gives no point)

High Wind, Scotland

When
March 7, 9:25 PM EST to 9:40 PM EST
Where
Scotland forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.841, -79.480 (the zone’s center; the record gives no point)

High Wind, Wayne

When
March 7, 9:45 PM EST to 10:00 PM EST
Where
Wayne forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.364, -78.004 (the zone’s center; the record gives no point)

High Wind, Sampson

When
March 7, 9:50 PM EST to 10:00 PM EST
Where
Sampson forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
34.992, -78.371 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388765, 5388768, 5388771, 5388786, 5388761, 5388782, 5388781, 5388788, 5388770, 5388789, 5388778, 5388777, 5388769, 5388776, 5388783, 5388780, 5388762, 5388763, 5388766, 5388772, 5388773, 5388764, 5388767, 5388774, 5388779, 5388787, 5388791, 5388775, 5388785, 5388790, 5388784.